/publications/issue/2006/2006-11/2006-11-6051

Acne Drug Linked to Higher Triglycerides, Cholesterol

Author: Susan Farley

While previous research had linked the acne drug isotretinoin (Accutane) to elevated cholesterol levels, a new study has shown that the number of affected patients is higher than previously thought. A study team from the University of California, San Francisco, reviewed the laboratory results of nearly 14,000 patients who took Accutane between 1995 and 2002 to determine the frequency of abnormal lab tests. Among those patients who had normal test results before taking Accutane, 44% developed high triglycerides, 31% developed high cholesterol, and 11% developed high liver enzymes after taking the acne drug. Of the patients with elevated levels of liver enzymes, 92% saw those levels return to normal after discontinuing Accutane, as did 80% of those with high triglycerides, and 79% of those with high cholesterol. These elevated levels raise the concern for patients' risk of developing metabolic syndrome. Previous studies had reported that anywhere between 5% and 25% of Accutane patients may experience elevated triglyceride levels, 15% may develop higher levels of liver enzymes, and 6% to 32% of patients may develop high cholesterol levels. Lead author Lee T. Zane,MD, remarks, "It's just lab tests, not heart attacks.We can't lose sight of the fact that isotretinoin is the most important revolution in medical dermatology in the last 30 years." Results were published in the August 2006 issue of Archives of Dermatology.

Ms. Farley is a freelance medical writer based in Wakefield, RI.